You never know what you are going to get...

U.S. health officials have identified a contaminant in batches of the blood thinner heparin associated with 19 deaths and are trying to determine how the chemical got into the drug.

The lots of heparin, whose key ingredient was imported from China, were recalled Feb. 28, and Food and Drug Administration officials said Wednesday that no new deaths have been reported since that time.

Dr. Janet Woodcock, head of the FDA's Center for Drug Evaluation and Research, said the contaminant is oversulfated chondroitin sulfate, a chemical that does not occur naturally.

Chondroitin sulfate is a natural compound that occurs widely and is used as a dietary supplement but the oversulfated version has not been widely studied.

''We cannot rule in or out whether this was accidentally or deliberately introduced into the product,'' Woodcock said, ''We are investigating how it got in.''

Some pharmacists give us all a bad name...

The usual...